Kansas City, Mo. (KCTV / Gray News) – Millions of people take it every day without thinking. It cures headaches, relieves other ailments, and reduces fever. But it can poison you.
This is acetaminophen sold under the Tylenol brand.
Although acetaminophen is a very effective drug when prescribed, overdose is dangerous. Many do not understand the danger.
Kathleen Bohoven did not understand how dangerous this was. The 29-year-old said she had started a new job but had not yet started insurance. When he had a stomach ache, he took acetaminophen. The pain did not subside, so he drank every day for a few more weeks.
“I tried to use what I knew as a safe solution,” Bohoven said.
He went on vacation, tried to get over the pain, and continued to take medication. According to him, he received twice the recommended amount until everything collapsed.
The accident led to his acceptance.
A week later, Bohoven’s condition worsened. Although he became weaker and weaker, he continued to get sick. He was taken to the emergency department for treatment, and then fell into a coma.
He was poisoned with acetaminophen and he was serious. Bohoven needs a liver transplant.
Dr. Cases like Ryan Taylor Bohoven of the University of Kansas Public Health System are more common than most people think.
“We see one or two patients a week coming to the hospital with intentional or unintentional overdose of acetaminophen,” he said. “(Patients) think they’re just taking a supplement. It’s better. They take more pills and take more painkillers to reduce the pain if they don’t think about taking more than the recommended doses.”
He says that the more he drinks, the more they do not realize that they are poisoning themselves.
According to the National Institutes of Health, 56,000 people go to emergency rooms every year for acetaminophen toxicity. 500 of them will die. About half of those visits to the ER are intentional poisonings.
Acetaminophen is immediately available here in the United States. You can buy hundreds of pills at the same time. It is also very commonly used in over-the-counter cold and allergy medications, other painkillers, and even to help with sleep. It is also used in prescription drugs like Vicodin and Percocet. You can see a list of common medications here.
Doctors say it is important to read the labels of over-the-counter medications and talk to your doctor or pharmacist about prescription drugs. According to the Liver Foundation, acetaminophen is found in at least 600 other drugs. It is the most common medicinal ingredient in America.
Here are the warning signs of an overdose:
Other countries are working to limit access to drugs. In the UK, acetaminophen is called paracetamol, but this is not the only difference. There are limits to the number of pills you can buy at one time. And it’s kept behind the table – just like Sudafed was treated. Medical journals have shown a reduction in these suicides and the need for a liver transplant due to an overdose. The report can be read here.
A long way to recover
Bohoven was hospitalized for several months and then spent more time in the rehabilitation center after a liver transplant. He had to restore simple skills such as walking. Almost a year after his ordeal, Bohoven returned to work, largely to his former condition. She enjoys walking with her boyfriend and dogs. He hopes that sharing his story will warn others about the dangers of overdosing on acetaminophen.
“If we hadn’t come that day, I wouldn’t be alive,” Bohoven said. “I would have died or been completely shut down.”
He said he was grateful to the providers in St. Petersburg. Luke’s hospital and rehabilitation center took care of him.
Doctors emphasize that acetaminophen is safe and effective when used properly. They also warn against mixing acetaminophen and alcohol.
Copyright 2022 KCTV Gray Media Group, Inc. All rights reserved.